The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Amitriptyline and shortness of breath


#1

Has anyone been on amitriptyline and had shortness of breath? been on it 9 weeks and I’ve had it for the last 3 weeks all day every day now; my neurologist says its anxiety, but could it be a reaction at this stage?


#2

Hi

Can’t really help with whether Ami causes breathlessness. It’s not listed as a common side effect. Not that I could find. But if what you are asking is could it be a reaction ‘at this stage’ meaning nine weeks in then IMO it could be. Not all side effects start at/soon after start up. They can begin at any time during duration of drug being taken. MAV tends to generate alot of anxiety so it could as your doctor suggests. Distraction, particularly doing something you really enjoy, will often reduce anxiety if only temporarily. Try it and see if the breathlessness reduces/goes away. Helen


#3

I’ve had lots of shortness of breath over the last couple years of MAV. I think medications can affect it though, for example its well known that the body uses noradrenaline to open up the lungs for breathing. So, if an antidepressant affects the levels of noradrenaline, which I"m sure amitriptyline does, then yes it may be contributing to shortness of breath.

I still have a sort of what I’d call “numb” breath, where it just feels like my head and chest have lidocane in them. It’s worse in the morning for me. It was definitely worse on Verapamil, which is known to suppress noradrenaline.

Anyways, the best thing to do is to focus on the benefits that the medications give you, and try your best to forget or tolerate any side effects.

If you notice that you are really anxious, yes it could be anxiety as well. Although I think for most people that only happens with pretty severe panic-like anxiety.


#4

Propanolol would do this, Ami, not so sure … agree it could be anxiety.


#5

Propranolol certainly could do it as could any betablocker or calcium channel blocker I imagine. It is listed by Mayo Clinic as side effect of Verapamil. These drugs all affect the heart so it’s not surprising. They are contraindicated for asthmatics because they can affect breathing. It would seem strange with Ami though. Helen


#6

Thank you so much for that information!! I greatly appreciate it :slight_smile:


#7

Excellent advice I appreciate thank you :slight_smile: